Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 244, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 1, 2003, 3:37 PM CDT for Marshall County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 3:37 PM CDT (20:37 UTC)
- Expired
- Aug 1, 2003, 4:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Marshall County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1279 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 012037 SVRILX ILC123-012130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 336 PM CDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN CENTRAL ILLINOIS * UNTIL 430 PM CDT * AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF SPARLAND...OR ABOUT 9 MILES NORTHWEST OF LACON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPARLAND LACON VARNA HENRY LACON THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4111 8957 4102 8965 4096 8923 4107 8908 $$ EH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:40 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 1, 1:40 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 140 PM CDT FRI AUG 1 2003 MAIN FCST CONCERNS STEM AROUND PCPN CHANCES/TIMING FOR THE NEXT FEW DAYS. SVR WEATHER THREAT LATE THIS AFTERNOON/EVENING ALSO SOMEWHAT PROBLEMATIC. PATTERN EXPECTED TO REMAIN RATHER ACTIVE INTO EARLY NEXT WEEK AS DEEP TROFF ALOFT IS SLOW TO MOVE EAST WHILE RIDGE OVER THE WEST-ROCKY MTN STATES PRETTY MUCH STAYS IN PLACE. NUMEROUS-HARD TO TIME SHORTWAVES IN THE FLOW...COUPLED WITH DAYTIME HEATING WILL KEEP CHC POPS GOING FOR THE NEXT FEW DAYS AT LEAST. ALL IN ALL DID NOT MAKE MANY CHANGES TO THE DATABASE. FAIRLY UNSTABLE AIRMASS IN PLACE EARLY THIS AFTERNOON WITH WEAK COLD FRONT ACROSS NORTHERN AND WESTERM IL EXTENDING SW INTO MO. SFC DEWPOINTS CREEPING UP INTO THE LOW 70S. CONVECTION SO FAR HAS BEEN ALONG A RFD-ORD LINE WHERE THE CAP IS THE WEAKEST. 18Z ILX SOUNDING SHOWING WEAK WIND FIELDS BUT VERY UNSTABLE AIRMASS IN PLACE OTHERWISE...ALONG WITH STEEP LAPSE RATE. WITH PEAK HEATING APPROACHING ALONG WITH SLOW MOVING FRONT EXPECT TSRA...SOME SVR TO START FIRING WITHIN THE NEXT COUPLE HOURS. ACTIVITY TO WEAKEN SOMEWHAT INTO THE EVENING HOURS AND SLOWLY MOVE E-SE. BEST CHC POPS SHOULD BE ACROSS THE FAR SOUTH TONIGHT. HEAVY RAIN POSSIBLE FAR SOUTH ALSO...MAINLY LATE AS MODELS INDICATE A LOW/MCS TYPE EVENT TONIGHT OVER MO MOVE EAST INTO S IL. MODELS ALL SHOWING DIFFERENT PICTURES TONIGHT AS FAR AS AREAL AND TEMPORAL COVERAGE OF PCPN. KEPT CHC POPS GOING IN THE DATABASE FOR SAT WITH BEST CHCS STILL APPEARING TO BE S-SE ZONES ALONG/NEAR WEAKENING FRONT. TEMPS LOW TO MID 80S THE NEXT 2-3 DAYS. KEPT CHC POPS GOING SUNDAY IN CYCLONIC FLOW ALOFT/SHORTWAVES AND HEATING. ALSO KEPT CHC POPS GOING RIGHT ON INTO MONDAY AS MODELS DEVELOP WARM FRONT OVER THE AREA. GFS TRIES TO BRING MCS TYPE ACTIVITY ACROSS MO AND S IL LATE TUE NIGHT/WED. KEPT THE ZONES DRY FOR NOW AS IT LOOKS LIKE THIS WILL STAY SOUTH OF THE AREA BUT WILL HAVE TO MONITOR SUBSEQUENT MODEL RUNS FOR THIS FEATURE. LIKEWISE...GFS BRINGS QPF INTO THE AREA AGAIN ON THURS BUT THIS LOOKS FISHY (AND TO DRY) SO HOLDING OFF ON INTRODUCING ANY POPS ATTM. KEPT FRIDAY DRY ALSO. TEMPS THRU THE PERIOD BASICALLY MID 60S LOWS TO MID 80S HIGHS. MOS TEMPS SIMILAR...MOS POPS ALL HAVE A DIFFERENT FLAVOR...BASICALLY USING A BLEND FOR NOW. ISC GRIDS LOOK CLOSE. FURTHER COORDINATION WELCOME. ALL GRIDS SENT EARLIER. .ILX...NONE. HALL
Hazardous weather outlook, Aug 1, 10:50 AM CDT, 4 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1050 AM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON INTO THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A FRONTAL BOUNDARY MOVING ACROSS ILLINOIS THIS AFTERNOON AND TONIGHT WILL IGNITE THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY MAINLY ALONG AND SOUTHEAST OF I-70. LARGE HAIL AND DAMAGING DOWNBURST WIND GUSTS WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT. THE STRONG UPPER LEVEL DISTURBANCE OVER THE ARROWHEAD OF MINNESOTA WILL DIG SOUTHEAST INTO THE GREAT LAKES THIS WEEKEND. THIS WILL KEEP A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS GOING THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. THIS COULD BE A DANGEROUS SITUATION && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.